Caffeine Headache Symptoms

Caffeine is one of the most widely used mood altering drugs and is reportedly consumed regularly by 80 to 90 percent of North Americans, according to an article published in the September 2008 issue of the journal "Psychopharmacology." Although caffeine is generally safe and well tolerated, it can cause side effects when ingested in large doses. Additionally, regular caffeine use can cause dependency, resulting in withdrawal symptoms when caffeine is not consumed. Headaches can be a symptom of either too much caffeine or too little.

A woman is sitting in a windowsill with a cup of coffee. (Image: Bec Parsons/Photodisc/Getty Images)

Too Much Caffeine

Caffeine acts as a stimulant on the nervous system and interferes with the action of a neurotransmitter in the brain called adenosine, explains the University of Washington Neuroscience for Kids. Caffeine induces numerous effects on the body, including stimulating the brain, increasing the heart rate and constricting blood vessels. One possible side effect of these changes is a headache. Higher doses of caffeine are more likely to cause a headache or other side effects. People who routinely drink 240 mg of coffee each day, equivalent to four or five 8-oz. cups, have a 30 percent increased risk of headache compared to people who do not ingest caffeine, according to a paper published in the June 1985 issue of the "International Journal of Epidemiology."

Caffeine Withdrawal

Regular consumption of caffeine can lead to physical dependence on the drug. When a person who is dependent on caffeine does not ingest their usual amount of caffeine, withdrawal symptoms can occur, usually between six and forty three hours after the last intake of caffeine, reports the paper published in "Psychopharmacology." The withdrawal symptoms typically last for two to nine days. Research suggests that consuming as little as 100 milligrams of caffeine for only three days can lead to dependency, although people who regularly consume larger amounts of caffeine often experience more severe withdrawal symptoms. Once withdrawal symptoms have started, ingesting as little as 25 mg of caffeine is often enough to reduce symptoms.

Causes of Heahache During Withdrawal

Research theorize that headaches caused by caffeine withdrawal may relate to the ability of caffeine to interfere with the neurotransmitter adenosine. Dependence occurs because the body becomes attempts to compensate for the constant presence of caffeine by becoming more sensitive to adenosine, explains the article published in Psychopharmacology. One effect of adenosine is to widen blood vessels, particularly in the brain. When caffeine is withdrawn, it is no longer able to dampen the activity of adenosine, which causes increased widening of blood vessels and increased blood flow in the brain, leading to headaches and other symptoms.

Additional Symptoms of Withdrawal

The increased blood flow to the head that occurs during caffeine withdrawal causes several other effects, including reduced energy, fatigue, difficultly concentrating and drowsiness. Depression, discontentedness and irritability have also been reported. Severe caffeine withdrawal can even cause flu-like symptoms, including nausea, vomiting and muscles aches and pains. Some individuals have reported becoming completely incapacitated and unable to work because of caffeine withdrawal.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.